Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Columbia, SC

September 4, 2003Lexington County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 4, 2003, 4:26 PM EDT for Lexington County, Saluda County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 4:26 PM EDT (20:26 UTC)
Expired
Sep 4, 2003, 5:15 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 042026
SVRCAE
SCC063-081-042115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
    SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT.

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BATESBURG..MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...    
    BATESBURG-LEESVILLE.
    LEXINGTON.

LAT...LON 3402 8168 3383 8167 3382 8120 3405 8121

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:33 PM EDT, 53 minutes earlier.

Area forecast discussion, Sep 4, 3:33 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT THU SEP 4 2003

.SHORT TERM...COLD FRONT IS MOVING THROUGH THE AREA TONIGHT WITH
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE. LOOKS LIKE
THE FRONT WILL STALL OUT TO OUR SOUTH AND ACT AS A BARRIER FOR TD12.
CURRENT TRACK OF TD12 IS A BIT FURTHER WEST AND SLOWER. THE 48 HR
POINT IS IN N CENTRAL FL. LOOKS LIKE PRECIP WILL WRAP AROUND AND
WILL BE HEAVIER ALONG THE EASTERN COUNTIES. SLOW MOVEMENT AND HEAVY
RAIN WILL POSSIBLY LEAD TO LOCAL FLOODING IN AREAS. WILL KEEP POPS
IN THROUGH SUNDAY.

.EXTENDED...SKIES WILL GRADUALLY CLEAR ON SUNDAY WITH COOLER AND
DRIER AIR WILL MOVE IN THE AREA THROUGH THE REMAINDER OF THE WEEK.
RETURN FLOW OF MOISTURE WILL BRING IN SLIGHT CHANCE ON DAY 7 BUT
LEFT OUT FOR NOW DUE TO UNCERTAINTY.

.PRELIMINARY POINT TEMPS/POPS...

CAE 71 85 67 81 / 50 50 50 40
AGS 69 86 66 82 / 50 60 60 60
SSC 71 85 67 81 / 50 70 60 60
OGB 71 85 68 80 / 60 70 70 70

.CAE...NONE.

17
Hazardous weather outlook, Sep 4, 5:23 AM EDT, 11 hours 3 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:43 PM EDTSevere Thunderstorm WarningCAENewberry32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.